Alert archive / Hawaii / High Wind Warnings in 2010

High Wind Warning 2, NWS Honolulu, HI

January 13, 2010Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high wind warning at Jan 13, 2010, 3:36 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2010, 3:36 PM HST (01:36 UTC)
Expired
Jan 14, 2010, 3:30 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2010-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2010-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WWHW70 PHFO 140136
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST WED JAN 13 2010

HIZ022-028-141445-
/O.UPG.PHFO.WI.Y.0007.000000T0000Z-100114T1600Z/
/O.NEW.PHFO.HW.W.0002.100114T0136Z-100114T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
336 PM HST WED JAN 13 2010

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. WINDS ARE EXPECTED TO BE
SUSTAINED 50 TO 60 MPH WITH GUSTS UP TO 70 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF THIS MAGNITUDE OR MORE CAN
LEAD TO PROPERTY DAMAGE.

&&

$$
2 follow-up statements
806 
WWHW70 PHFO 140742
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
942 PM HST WED JAN 13 2010

HIZ022-140845-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-100114T1600Z/
HALEAKALA SUMMIT-
942 PM HST WED JAN 13 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS ON HALEAKALA SUMMIT HAVE DIMINISHED.

$$

HIZ028-141600-
/O.CON.PHFO.HW.W.0002.000000T0000Z-100114T1600Z/
BIG ISLAND SUMMITS-
942 PM HST WED JAN 13 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

NORTHWEST WINDS OF 40 TO 50 MPH WITH HIGHER GUSTS WILL CONTINUE
OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$
DONALDSON
474 
WWHW70 PHFO 141330
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST THU JAN 14 2010


HIZ028-150230-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-100114T1600Z/
/O.NEW.PHFO.WI.Y.0008.100114T1330Z-100115T0400Z/
BIG ISLAND SUMMITS-
330 AM HST THU JAN 14 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

NORTHWEST WINDS OF 30 TO 35 MPH WILL CONTINUE OVER THE SUMMITS OF
MAUNA KEA AND MAUNA LOA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
DONALDSON

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 13, 10:11 AM HST, 5 hours 25 minutes earlier.

Area forecast discussion, Jan 13, 10:11 AM HST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
1011 AM HST WED JAN 13 2010

.SYNOPSIS...
A COLD FRONT OVER KAUAI THIS MORNING WILL MOVE DOWN THE ISLAND
CHAIN TODAY AND TONIGHT WITH GUSTY NORTHWEST WINDS FILLING IN
BEHIND THE FRONT. CLOUDS AND ISOLATED SHOWERS WILL MAINLY BE
FOCUSED OVER MAUKA AREAS...NORTHERN ISLAND SLOPES AND NORTHERN
WATERS TODAY. THE WINDS WILL WEAKEN AND SHIFT TO THE NORTH AND
NORTHEAST AS A HIGH BUILDS IN BEHIND THE FRONT TOMORROW NIGHT.
MODERATE TRADE WINDS WILL RETURN BY FRIDAY...AND WILL LIKELY
CONTINUE INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
A NORTHEAST TO SOUTHWEST ORIENTATED LOW CLOUD BAND WITH A FEW
EMBEDDED SHOWERS IS PRESENT OVER THE BIG ISLAND THIS MORNING. THIS
BAND IS EXPECTED TO SLIDE SOUTHEAST AND DISSIPATE LATER TODAY AS A
COLD FRONT MOVES OVER THE STATE TODAY.

THE COLD FRONT IS CURRENTLY OVER KAUAI MOVING SOUTHEAST AT 15 MPH
AND IS MARKED BY A VERY NARROW STRATUS CLOUD BAND. THIS FRONT IS
EXPECTED TO TRACK EAST-SOUTHEAST OVER THE STATE THROUGH TOMORROW
MORNING...BUT HAWAII WILL BE ON THE SOUTHERN FRINGES OF THE
MOISTURE POOL FOR THE DURATION OF THIS SYSTEM. THIS WILL RESULT IN
ISOLATED SHOWER COVERAGE CONCENTRATED OVER MAUKA AREAS...NORTHERN
ISLAND SLOPES AND WATERS NORTH OF HAWAII TODAY. THESE CLOUDS AND
SHOWERS ARE EXPECTED TO DECREASE SIGNIFICANTLY BY LATE TONIGHT OR
THURSDAY MORNING.

THE MAIN IMPACT OF THIS FRONTAL PASSAGE WILL BE THE SURGE OF
MODERATE TO FRESH SURFACE WINDS...INITIALLY FROM THE NORTHWEST
TODAY AND EVENTUALLY VEERING NORTHWARD TOMORROW. ASIDE FROM THE
MOUNTAIN PEAKS ON MAUI AND THE BIG ISLAND...THE WINDS WILL LIKELY
BE THE STRONGEST OVER KAUAI AND OAHU TODAY...INCREASING ACROSS THE
REST
OF THE ISLANDS TONIGHT AND TOMORROW. THE KONA COAST COULD GET
SIGNIFICANT WINDS OVERNIGHT INTO THURSDAY MORNING DUE TO
ACCELERATION THROUGH THE ALENUIHAHA CHANNEL.

WATER VAPOR IMAGERY INDICATES A LARGE UPPER TROPOSPHERIC TROUGH
CONTINUING TO DIG DOWN TOWARD THE ISLANDS THIS MORNING. THE AXIS OF
THIS TROUGH WILL PASS ACROSS THE STATE LATER TODAY AND TONIGHT.
THE INCREASED GRADIENT ALOFT OVER THE STATE HAS ALREADY RESULTED
IN NEAR GALE FORCE WINDS AT THE PEAKS OF HALEAKALA...MAUNA KEA AND
MAUNA LOA. THESE WINDS ARE EXPECTED TO CONTINUE THROUGH TOMORROW
MORNING AND A WIND ADVISORY REMAINS IN EFFECT.

THE SURFACE WINDS WILL WEAKEN AND VEER TO THE EAST NORTHEAST...OR
THE TYPICAL TRADE WIND DIRECTION BY FRIDAY AS THE SUBTROPICAL HIGH
MOVES BY NORTH OF THE STATE. MODERATE TRADE WINDS...ALONG WITH
WINDWARD AND MAUKA SHOWERS...WILL OCCUR DURING THE REMAINDER OF
THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.MARINE...A NORTHWEST SWELL IS EXPECTED TO INCREASE ACROSS THE
ISLAND CHAIN LATER TODAY AND TONIGHT. THE STRONG NORTHWEST WINDS
THAT WILL BE FILLING IN LATER TODAY WILL ALSO PRODUCE LOCALLY
GENERATED WIND WAVES...RESULTING IN ROUGH AND CHOPPY SURF. RECENT
OBSERVATIONS FROM BUOY 51101 INDICATE THE SIGNIFICANT WAVE HEIGHT
HAS INCREASED TO 15 FEET WITH A PERIOD OF 15 SECONDS FROM 310
DEGREES. THEREFORE...A HIGH SURF WARNING HAS BEEN ISSUED THROUGH
TOMORROW FOR MOST NORTH AND WEST FACING SHORES OF THE SMALLER
ISLANDS. THE HIGH SURF ADVISORY HAS ALSO BEEN EXTENDED FOR WEST
FACING SHORES OF THE BIG ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM HST THURSDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL
VALLEY-WINDWARD HALEAKALA.

HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR KONA-KOHALA.

WIND ADVISORY UNTIL 6 AM HST THURSDAY FOR HALEAKALA SUMMIT-BIG
ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND
SOUTHEAST WATERS.

SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM HST THURSDAY
FOR OAHU LEEWARD WATERS-MAUI COUNTY LEEWARD WATERS.

&&

FOSTER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:30 AM HSTWind AdvisoryHFOHawaii12 hr

Nearby

High Wind Warnings in Hawaii, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.